CASE IN POINT

Acute Encephalopathy Following Hyperbaric Oxygen Therapy in a Patient on Metronidazole

This case describes a patient who presented to the emergency department for an acute onset of encephalopathy following hyperbaric oxygen treatment and antibiotic therapy for radiation-induced osteonecrosis of the jaw.

Author and Disclosure Information

 

References

Altered mental status (AMS) is a common presentation to the emergency department (ED) for older patients and is often due to underlying drug-associated adverse effects (AEs), medical or psychiatric illness, or neurologic disease. EDs often have protocols for diagnosing and managing AMS to assess the underlying etiology. A formal assessment with a full history and physical examination is paramount to diagnosing the cause of AMS.

Oral metronidazole is a commonly used antibiotic for anaerobic bacterial infections and Clostridium difficile-associated diarrhea and colitis.1Metronidazole produces cytotoxic intermediates that cause DNA strand breakage and destabilization, resulting in bactericidal activity in host cells.2Common AEs include gastrointestinal symptoms such as nausea, vomiting, and diarrhea; less common AEs can involve the nervous system and include seizures, peripheral neuropathy, dizziness, ataxia, and encephalopathy.3,4A pattern of magnetic resonance image (MRI) abnormalities typically located at the cerebellar dentate nucleus midbrain, dorsal pons, medulla, and splenium of the corpus callosum have been associated with metronidazole usage.5

Hyperbaric oxygen therapy (HBOT) is a treatment modality used as the primary therapy for decompression sickness, arterial gas embolism, and carbon monoxide poisoning. HBOT is used as adjuvant therapy for osteonecrosis caused by radiation or bisphosphonate use.6,7 HBOT increases the partial pressure of oxygen in plasma and increases the amount of oxygen delivered to tissues throughout the body.8Hyperoxia, defined as an elevated partial pressure of oxygen leading to excess oxygenation to tissues and organs, increases production of reactive oxygen and nitrogen species, which are signaling factors in a variety of pathways that stimulate angiogenesis.8 AEs of HBOT include barotrauma-related injuries and oxygen toxicity, such as respiratory distress or central nervous system (CNS) symptoms.9 Severe CNS AEs occur in 1% to 2% of patients undergoing therapy and manifest as generalized tonic-clonic seizures, typically in patients with preexisting neurologic disorders, brain injury, or lowered seizure threshold.7,8,10 There have been no documented incidences of HBOT inducing acute encephalopathy.

Case Presentation

A 63-year-old male smoker with no history of alcohol use presented to the ED with an acute onset of lightheadedness, confusion, and poor coordination following his second HBOT for radiation-induced osteonecrosis of the mandible. The patient reported chronic, slowly progressive pain and numbness of the feet that began 4 years earlier. He noted marked worsening of pain and difficulty standing and walking 3 to 4 months prior to presentation.

Ten years prior, the patient was diagnosed with cancer of the right tonsil. A tonsillectomy with wide margins was performed, followed by 35 rounds of radiation treatment and 2 rounds of chemotherapy with cisplatin.

In May 2017, the patient presented with a lump in the right cheek that was diagnosed as osteonecrosis of the mandible. An oral surgeon prescribed metronidazole 500 mg qid and amoxicillin 500 mg tid. The patient was adherent until presentation in November 2017. Following lack of improvement of the osteonecrosis from antibiotic therapy, oral surgery was planned, and the patient was referred for HBOT with a planned 20 HBOT preoperative treatments and 10 postoperative treatments.

Following his first 2-hour HBOT treatment on November 13, 2017, the patient complained of light-headedness, confusion, and incoordination. While driving on a familiar route to his home, he collided with a tree that was 6 feet from the curb. The patient attempted to drive another vehicle later that day, resulting in a second motor vehicle accident. There was no significant injury reported in either accident.

His partner described the patient’s episode of disorientation lasting 6 to 8 hours, during which he “looked drunk” and was unable to sit in a chair without falling. The following morning, the patient had improved mental status but had not returned to baseline. His second HBOT treatment took place that day, and again, the patient acutely experienced light-headedness and confusion following completion. Therapy was suspended, and the patient was referred to the ED for further evaluation. Mild facial asymmetry without weakness, decreased sensation from toes to knees bilaterally, and absent Achilles reflexes bilaterally were found on neurologic examination. He exhibited past-pointing on finger-to-nose testing bilaterally. He was able to ambulate independently, but he could not perform tandem gait.

An MRI of the brain showed abnormal T2 hyperintensity found bilaterally at the dentate nuclei and inferior colliculi. The splenium of the corpus callosum also showed mild involvement with hyperintense lesions. Laboratory tests of the patient’s complete blood count; comprehensive metabolic panel; vitamins B1, B6, B12; and folic acid levels had no notable abnormalities and were within normal limits.

Metronidazole and HBOT therapy were discontinued, and all of the patient’s symptoms resolved within 2 weeks. A repeat examination and MRI performed 1 month later showed resolution of all the patient’s clinical findings and MRI abnormalities. HBOT was resumed without the recurrence of previously described symptoms.

Next Article:

Mindfulness yoga reduced stress and motor symptoms in patients with Parkinson’s disease

Related Articles